Tags

Type your tag names separated by a space and hit enter

[Drug-induced toxic epidermal necrolysis with secondary aspergillus fumigatus infection: a case report].
Beijing Da Xue Xue Bao Yi Xue Ban 2019; 51(5):977-980BD

Abstract

Among the various drug induced dermatological entities toxic epidermalnecrolysis (TEN) and Stevens-Johnson syndrome (SJS) occupy a primary place in terms of mortality. Toxic epidermal necrolysis also known as Lyell's syndrome was first described by Lyell in 1956. Drugs are by far the most common cause of toxic epidermal necrolysis, in which large sheets of skin are lost from the body surface making redundant the barrier function of the skin, with its resultant complications. Drug-induced toxic epidermal necrolysis are severe adverse cutaneous drug reactions to various precipitating agents that predominantly involve the skin and mucous membranes. Toxic epidermal necrolysis is rare but considered medical emergencies as they are potentially fatal. Drugs are the most common cause accounting for about 65%-80% of the cases. The most common offending agents are sulfonamides, NSAIDs, butazones and hydrantoins. An immune mechanism is implicated in the pathogenesis, but its nature is still unclear. There is a prodormal phase in which there is burning sensation all over the skin and conjunctivae, along with skin tenderness, fever, malaise and arthralgias. Early sites of cutaneous involvement are the presternal region of the trunk and the face, but also the palms and soles, rapidly spread to their maximum extent, the oral mucosa and conjunctiva being affected. Initial lesions are macular, followed by desquamateion, or may be from atypical targets with purpuriccenters that coalesce, from bullae, then slough. The earlier a causative agent is withdrawn the better is the prognosis. Several treatment modalities given in addition to supportive care are reported in the literature, such as systemicsteroids, high-dose intravenous immunoglobulins, ciclosporin, TNF antagonists. Recovery is slow over a period of 14-28 days and relapses are frequent. Mortality is 25%-50% and half the deaths occur due to secondary infection. Here we report a 50-year-old female of drug-induced toxic epidermal necrolysis. She was admitted to the dermatology ward with extensive peeling of skin over the trunk and limbs. She had taken alamotrigine for epilepsy. A week after taking the tablets, the patient developed a severe burning sensation all over the body and followed by a polymorphic erythematous dermatitis and widespread peeling of skin. We treated this patient with high dose corticosteroids, high-dose intravenous immunoglobulins and etanercept, but eventually she died of secondary aspergillus fumigatus infection.

Authors+Show Affiliations

Department of Dermatological, Peking University People's Hospital, Beijing 100044, China.Department of Dermatological, Peking University People's Hospital, Beijing 100044, China.Department of Dermatological, Peking University People's Hospital, Beijing 100044, China.Department of Dermatological, Peking University People's Hospital, Beijing 100044, China.Department of Dermatological, Peking University People's Hospital, Beijing 100044, China.

Pub Type(s)

Case Reports
Journal Article

Language

chi

PubMed ID

31624410

Citation

Zhang, S, et al. "[Drug-induced Toxic Epidermal Necrolysis With Secondary Aspergillus Fumigatus Infection: a Case Report]." Beijing Da Xue Xue Bao. Yi Xue Ban = Journal of Peking University. Health Sciences, vol. 51, no. 5, 2019, pp. 977-980.
Zhang S, Liu XY, Zhang JZ, et al. [Drug-induced toxic epidermal necrolysis with secondary aspergillus fumigatus infection: a case report]. Beijing Da Xue Xue Bao. 2019;51(5):977-980.
Zhang, S., Liu, X. Y., Zhang, J. Z., Cai, L., & Zhou, C. (2019). [Drug-induced toxic epidermal necrolysis with secondary aspergillus fumigatus infection: a case report]. Beijing Da Xue Xue Bao. Yi Xue Ban = Journal of Peking University. Health Sciences, 51(5), pp. 977-980.
Zhang S, et al. [Drug-induced Toxic Epidermal Necrolysis With Secondary Aspergillus Fumigatus Infection: a Case Report]. Beijing Da Xue Xue Bao. 2019 Oct 18;51(5):977-980. PubMed PMID: 31624410.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - [Drug-induced toxic epidermal necrolysis with secondary aspergillus fumigatus infection: a case report]. AU - Zhang,S, AU - Liu,X Y, AU - Zhang,J Z, AU - Cai,L, AU - Zhou,C, PY - 2019/10/19/entrez PY - 2019/10/19/pubmed PY - 2019/10/19/medline SP - 977 EP - 980 JF - Beijing da xue xue bao. Yi xue ban = Journal of Peking University. Health sciences JO - Beijing Da Xue Xue Bao VL - 51 IS - 5 N2 - Among the various drug induced dermatological entities toxic epidermalnecrolysis (TEN) and Stevens-Johnson syndrome (SJS) occupy a primary place in terms of mortality. Toxic epidermal necrolysis also known as Lyell's syndrome was first described by Lyell in 1956. Drugs are by far the most common cause of toxic epidermal necrolysis, in which large sheets of skin are lost from the body surface making redundant the barrier function of the skin, with its resultant complications. Drug-induced toxic epidermal necrolysis are severe adverse cutaneous drug reactions to various precipitating agents that predominantly involve the skin and mucous membranes. Toxic epidermal necrolysis is rare but considered medical emergencies as they are potentially fatal. Drugs are the most common cause accounting for about 65%-80% of the cases. The most common offending agents are sulfonamides, NSAIDs, butazones and hydrantoins. An immune mechanism is implicated in the pathogenesis, but its nature is still unclear. There is a prodormal phase in which there is burning sensation all over the skin and conjunctivae, along with skin tenderness, fever, malaise and arthralgias. Early sites of cutaneous involvement are the presternal region of the trunk and the face, but also the palms and soles, rapidly spread to their maximum extent, the oral mucosa and conjunctiva being affected. Initial lesions are macular, followed by desquamateion, or may be from atypical targets with purpuriccenters that coalesce, from bullae, then slough. The earlier a causative agent is withdrawn the better is the prognosis. Several treatment modalities given in addition to supportive care are reported in the literature, such as systemicsteroids, high-dose intravenous immunoglobulins, ciclosporin, TNF antagonists. Recovery is slow over a period of 14-28 days and relapses are frequent. Mortality is 25%-50% and half the deaths occur due to secondary infection. Here we report a 50-year-old female of drug-induced toxic epidermal necrolysis. She was admitted to the dermatology ward with extensive peeling of skin over the trunk and limbs. She had taken alamotrigine for epilepsy. A week after taking the tablets, the patient developed a severe burning sensation all over the body and followed by a polymorphic erythematous dermatitis and widespread peeling of skin. We treated this patient with high dose corticosteroids, high-dose intravenous immunoglobulins and etanercept, but eventually she died of secondary aspergillus fumigatus infection. SN - 1671-167X UR - https://www.unboundmedicine.com/medline/citation/31624410/[Drug-induced_toxic_epidermal_necrolysis_with_secondary_aspergillus_fumigatus_infection:_a_case_report] L2 - http://xuebao.bjmu.edu.cn/EN/Y2019/V51/I5/977 DB - PRIME DP - Unbound Medicine ER -